Alert archive / Tennessee / Severe Thunderstorm Warnings in 2012

Severe Thunderstorm Warning 204, NWS Morristown, TN

July 5, 2012Hamilton County, Tennessee

NWS Morristown, TN issued this severe thunderstorm warning at Jul 5, 2012, 5:52 PM EDT for Hamilton County, Tennessee. It was in force for 23 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 5, 2012, 5:52 PM EDT (21:52 UTC)
Expired
Jul 5, 2012, 6:15 PM EDT
In force
23 min
Issued by
NWS Morristown, TN
Area
Storm-based polygon

County Hamilton County, TN

The radar

The Northeast Alabama radar (KHTX), 97 km from the middle of the area, began a volume at 21:54 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 5, 5:55 PM EDTTSTM WND DMG2 Se Collegedale, TNTREES AND POWERLINES DOWN.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 3 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 5, 3:19 PM EDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 12:00Z, 9.9 hours before the alert went out and 184 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 12:00Z on 2012-07-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1407 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 12:00Z on 2012-07-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 22 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1407 J/kg
Mixed-layer CIN
-126 J/kg
Mixed-layer LCL
1485 m above ground
0-6 km bulk shear
19 kt
0-1 km storm-relative helicity
22 m²/s²
0-3 km storm-relative helicity
33 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

212 
WUUS54 KMRX 052152
SVRMRX
TNC065-052215-
/O.NEW.KMRX.SV.W.0204.120705T2152Z-120705T2215Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MORRISTOWN TN
552 PM EDT THU JUL 5 2012

THE NATIONAL WEATHER SERVICE IN MORRISTOWN HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  HAMILTON COUNTY IN EAST TENNESSEE...

* UNTIL 615 PM EDT

* AT 549 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A 
SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS UP TO 60 
MPH...AND LARGE HAIL UP TO THE SIZE OF A QUARTER. THIS STORM WAS 
LOCATED 9 MILES SOUTHEAST OF HARRISON...AND WAS MOVING SOUTHWEST AT 
10 MPH.

* LOCATIONS IN THE WARNING INCLUDE...
  EAST BRAINERD.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...CONTINUOUS CLOUD TO
GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS
IMMEDIATELY! LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS.
REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE
STRUCK BY LIGHTNING.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 11 THIS EVENING 
FOR SOUTHEAST TENNESSEE.

&&

LAT...LON 3516 8509 3513 8502 3508 8501 3508 8500
      3505 8500 3504 8500 3502 8497 3498 8497
      3498 8520
TIME...MOT...LOC 2151Z 023DEG 7KT 3504 8503

$$

DMG
1 follow-up statement
923 
WWUS54 KMRX 052210
SVSMRX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
610 PM EDT THU JUL 5 2012

TNC065-052220-
/O.EXP.KMRX.SV.W.0204.000000T0000Z-120705T2215Z/
HAMILTON TN-
610 PM EDT THU JUL 5 2012

...THE SEVERE THUNDERSTORM WARNING FOR HAMILTON COUNTY WILL EXPIRE AT
615 PM...

THE STORMS THAT PROMPTED THE WARNING WERE MOVING OUT OF THE WARNED
AREA. THEREFORE...THE WARNING WILL BE ALLOWED TO EXPIRE.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 11 PM THIS 
EVENING FOR SOUTHEAST TENNESSEE.

&&

LAT...LON 3516 8509 3513 8502 3508 8501 3508 8500
      3505 8500 3504 8500 3502 8497 3498 8497
      3498 8520
TIME...MOT...LOC 2210Z 023DEG 7KT 3501 8505

$$

DMG

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Morristown, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 5, 5:48 PM EDT, 4 minutes earlier.

Area forecast discussion, Jul 5, 5:48 PM EDT, 4 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MORRISTOWN TN
548 PM EDT THU JUL 5 2012

.DISCUSSION...JUST SENT QUICK UPDATE TO REMOVE WATCH 469 FROM
NORTHEAST COUNTIES. ALSO MADE SOME CHANGES TO THE DATABASE MAINLY
TO TEMPS AND DEW POINTS TO BETTER FIT CURRENT TRENDS.

&&

.PRELIMINARY POINT TEMPS/POPS...
CHATTANOOGA AIRPORT, TN             72 100  73 100  73 /  40  20  20  20  20
KNOXVILLE MCGHEE TYSON AIRPORT, TN  70  98  71  98  71 /  40  20  20  20  20
OAK RIDGE, TN                       71  98  72  98  72 /  40  20  20  20  20
TRI CITIES AIRPORT, TN              66  96  69  96  69 /  40  20  20  20  20

&&

.MRX WATCHES/WARNINGS/ADVISORIES...
NC...NONE.
TN...HEAT ADVISORY UNTIL 9 PM EDT /8 PM CDT/ THIS EVENING FOR THE
     FOLLOWING ZONES: BLEDSOE...BRADLEY...HAMILTON...MARION...
     MCMINN...MEIGS...RHEA...SEQUATCHIE...WEST POLK.

     HEAT ADVISORY FROM NOON EDT /11 AM CDT/ TO 9 PM EDT /8 PM CDT/
     FRIDAY FOR THE FOLLOWING ZONES: BLEDSOE...BRADLEY...
     HAMILTON...MARION...MCMINN...MEIGS...RHEA...SEQUATCHIE...
     WEST POLK.

VA...NONE.

&&

LW
Hazardous weather outlook, Jul 5, 9:20 AM EDT, 8 hours 32 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE MORRISTOWN TN
920 AM EDT THU JUL 5 2012

NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002-
005-006-008-061000-
CHEROKEE-CLAY-SCOTT TN-CAMPBELL-CLAIBORNE-HANCOCK-HAWKINS-
SULLIVAN-JOHNSON-MORGAN-ANDERSON-UNION-GRAINGER-HAMBLEN-
NORTHWEST COCKE-COCKE SMOKY MOUNTAINS-NORTHWEST GREENE-
SOUTHEAST GREENE-WASHINGTON TN-UNICOI-NORTHWEST CARTER-
SOUTHEAST CARTER-ROANE-LOUDON-KNOX-JEFFERSON-NW BLOUNT-
BLOUNT SMOKY MOUNTAINS-NORTH SEVIER-SEVIER SMOKY MOUNTAINS-
SEQUATCHIE-BLEDSOE-RHEA-MEIGS-MCMINN-NORTHWEST MONROE-
SOUTHEAST MONROE-MARION-HAMILTON-BRADLEY-WEST POLK-EAST POLK-LEE-
WISE-SCOTT-RUSSELL-WASHINGTON-
920 AM EDT (820 AM CDT) THU JUL 5 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST TENNESSEE...SOUTHWEST
VIRGINIA...AND EXTREME SOUTHWEST NORTH CAROLINA.

.DAY ONE...TODAY AND TONIGHT...

A COMPLEX OF THUNDERSTORMS OVER THE OHIO RIVER VALLEY WILL MOVE
SOUTHWARD INTO THE SOUTHERN APPALACHIAN REGION THIS AFTERNOON AND
EVENING. THIS COMPLEX WILL HAVE THE POTENTIAL TO PRODUCE WIDESPREAD
DAMAGING WINDS...LOCALLY HEAVY RAINFALL...AND FREQUENT CLOUD TO
GROUND LIGHTNING.

A HEAT ADVISORY HAS BEEN POSTED FOR MOST OF SOUTHEAST TENNESSEE FOR
THIS AFTERNOON AND EVENING...WITH HEAT INDEX VALUES REACHING 100 TO
105 DEGREES DURING PEAK HEATING. TAKE IT EASY ON THOSE OUTDOOR
PROJECTS OR ACTIVITIES...AND FIND A SHADY SPOT AND DRINK PLENTY OF
WATER.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY...

ISOLATED STRONG TO SEVERE STORMS WILL BE POSSIBLE EACH AFTERNOON AND
EVENING THROUGH THE WEEKEND...WITH THUNDERSTORM COVERAGE INCREASING
SIGNIFICANTLY BY SUNDAY NIGHT INTO TUESDAY AS A COLD FRONT SAGS
SOUTHWARD INTO THE REGION. THE MAIN SEVERE THREATS EACH DAY WILL BE
STRONG DAMAGING WINDS...LOCALLY HEAVY RAINFALL...AND CLOUD TO GROUND
LIGHTNING.

HOT TEMPERATURES REMAIN IN THE FORECAST INTO THE WEEKEND...AND HEAT
INDICES MAY APPROACH OR EXCEED 105 DEGREES...ESPECIALLY ACROSS
SOUTHEAST TENNESSEE AGAIN ON FRIDAY. STAY TUNED...AND REMEMBER TO
PRACTICE SAFETY RULES IF YOU ARE OUT IN THE HEAT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND EVENING...AND
POSSIBLY AGAIN SOMETIME EARLY NEXT WEEK.

DMG

In the hours before

Local storm report, Jul 5, 4:35 PM EDT, 1 hour 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
435 PM EDT THU JUL 05 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0430 PM     TSTM WND DMG     SURGOINSVILLE           36.47N 82.86W
07/05/2012                   HAWKINS            TN   TRAINED SPOTTER

            ONE TREE DOWN.

&&
Local storm report, Jul 5, 4:47 PM EDT, 1 hour 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
447 PM EDT THU JUL 05 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0435 PM     TSTM WND DMG     JONESVILLE              36.69N 83.12W
07/05/2012                   LEE                VA   911 CALL CENTER

            NUMEROUS TREES DOWN AND DAMAGE TO A HOME.

&&
Local storm report, Jul 5, 5:02 PM EDT, 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
502 PM EDT THU JUL 05 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0440 PM     TSTM WND DMG     GREENEVILLE             36.17N 82.82W
07/05/2012                   GREENE             TN   911 CALL CENTER

            SEVERAL TREES DOWN ACROSS THE COUNTY.

&&
Local storm report, Jul 5, 5:46 PM EDT, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
546 PM EDT THU JUL 05 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0530 PM     TSTM WND DMG     6 S JEFFERSON CITY      36.03N 83.49W
07/05/2012                   JEFFERSON          TN   AMATEUR RADIO

            SEVERAL TREES DOWN NEAR THE INTERSECTION OF EAST DUMPLIN
            VALLEY RD AND HWY 92.

&&
Local storm report, Jul 5, 5:49 PM EDT, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
549 PM EDT THU JUL 05 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0525 PM     TSTM WND DMG     LUTTRELL                36.21N 83.74W
07/05/2012                   UNION              TN   TRAINED SPOTTER

            NUMEROUS TREES AND POWER LINES DOWN.

&&
Local storm report, Jul 5, 5:51 PM EDT, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
551 PM EDT THU JUL 05 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0529 PM     TSTM WND DMG     TAZEWELL                36.46N 83.58W
07/05/2012                   CLAIBORNE          TN   AMATEUR RADIO

            SEVERAL TREES DOWN.

&&

The office that day

Everything else NWS Morristown, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 5, 3:38 AM EDTHeat AdvisoryMRXBledsoe, Bradley, Hamilton, McMinn, Marion, Meigs and 3 more17 hr
Jul 5, 2:11 PM EDTSevere Thunderstorm WarningMRXJohnson, Sullivan64 min
Jul 5, 2:16 PM EDTSevere Thunderstorm WarningMRXMarion44 min
Jul 5, 2:40 PM EDTAreal Flood AdvisoryMRXMarion2 hr
Jul 5, 2:50 PM EDTHeat AdvisoryMRXBledsoe, Bradley, Hamilton, McMinn, Marion, Meigs and 3 more13 hr
Jul 5, 2:56 PM EDTSevere Thunderstorm WarningMRXCarter, Johnson, Sullivan64 min
Jul 5, 3:49 PM EDTSevere Thunderstorm WarningMRXCarter, Greene, Hancock, Hawkins, Sullivan, Unicoi and 1 more56 min
Jul 5, 4:05 PM EDTAreal Flood AdvisoryMRXCarter, Johnson, Sullivan, Washington3 hr
Jul 5, 4:22 PM EDTSevere Thunderstorm WarningMRXGreene, Unicoi, Washington53 min
Jul 5, 4:27 PM EDTSevere Thunderstorm WarningMRXHamblen, Hawkins63 min
Jul 5, 4:37 PM EDTSevere Thunderstorm WarningMRXCampbell, Claiborne, Grainger, Hancock, Union53 min
Jul 5, 5:03 PM EDTSevere Thunderstorm WarningMRXCocke, Greene, Hamblen, Hawkins, Jefferson57 min
Jul 5, 5:13 PM EDTSevere Thunderstorm WarningMRXMorgan, Scott62 min
Jul 5, 5:16 PM EDTSevere Thunderstorm WarningMRXAnderson, Blount, Campbell, Claiborne, Grainger, Knox and 2 more59 min
Jul 5, 5:46 PM EDTAreal Flood AdvisoryMRXCampbell, Claiborne, Cocke, Grainger, Greene, Hamblen and 5 more119 min
Jul 5, 5:51 PM EDTSevere Thunderstorm WarningMRXAnderson, Loudon, Monroe, Morgan, Roane, Scott54 min
Jul 5, 5:59 PM EDTSevere Thunderstorm WarningMRXBlount, Knox, Monroe, Sevier46 min
Jul 5, 6:29 PM EDTSevere Thunderstorm WarningMRXBlount, Loudon, McMinn, Monroe, Polk61 min
Jul 5, 6:40 PM EDTSevere Thunderstorm WarningMRXMeigs, Rhea, Roane65 min
Jul 5, 7:25 PM EDTSevere Thunderstorm WarningMRXBradley, Polk37 min

Nearby

Severe Thunderstorm Warnings in Tennessee, 2012Every severe thunderstorm warning in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.